July 26, 1996
Dr. Bill Bennett
Columbia Medical Center
Well, I've been in private practice for 2 weeks now, and it is quite different from the cloisters of a hospital, I can tell you. My patients are all bright and articulate. Well, almost all. I have a writer who has primal doubts about his talents and abilities, a woman who is beginning to explore her sexuality and it seems to scare her, a high powered executive who is acting out an elaborate revenge fantasy on her husband who betrayed her, a secretary who wants to be an actress but has a boyfriend who is extremely jealous when she acts out love scenes with other men, and a raving misogynist with violent fantasies to cover feelings of sexual inadequacy.
In the meantime, my HMO is dead set on getting my patients' therapy transcripts for reasons only they can fathom. They seem unimpressed with the ethical obligations of doctors to their patients.
I have a problem which involves an unusual side effect to Zoloft. I have a 38 year old female patient suffering from anxiety attacks, rapid pulse and respiration, abdominal pain, dizziness and insomnia, all brought on through the shock of finding out that while she had been trying to conceive for the past few years, her husband had a secret vasectomy 2 years earlier. She described having a murderous rage and admitted that she wasn't rationale. So I prescribed Zoloft with careful follow up. A couple of days later, she said that she was feeling detached and that she had regained her appetite since taking the drug. Unusual reaction, I thought, but otherwise there was no sign of mania or other odd side effects. Anyway, at my next session with her, she tells me that atypically, she skipped work and had an impulsive affair with a man she just met at a coffee shop (see, we do more than just drink coffee in those places). She is also sexually tormenting her husband by letting him see but not touch--leaving the bathroom door ajar on purpose, that sort of thing. I thought her increased interest in sexual matters was a side effect, so I recommended discontinuing the drug. She was adamant that I should leave her prescription unaltered. Her husband calls me and blames the drug for her recent "whorish" behavior--a change in the way she dresses. I'm afraid that she will also blame the drug for a change in her behavior, although she swears that she knows exactly what she is doing. But she seems much improved after the administration of Zoloft.
So, surfing the net, I came up with this:
Welcome to the Psychiatric Hotline...Very truly yours,If you are Obsessive-Compulsive, please press 1 repeatedly.
Charles Balis, M.D.